You could be reading the full-text of this article now if you...

If you have access to this article through your institution,
you can view this article in

Pulmonary Complications of Antirheumatic Therapies

Dine, C Jessica MD; Kreider, Maryl MD

Erratum

The article that appeared on page 315 of the November 2009 issue of the journal was listed as a Review article. The correct article type for this article is Colleagues in Respiratory Medicine.

The journal apologizes for this error.

Clinical Pulmonary Medicine. 17(2):109, March 2010.

Clinical Pulmonary Medicine:
doi: 10.1097/CPM.0b013e3181be0fef
Review
Abstract

Over 46.4 million US adults suffer from arthritis. The number of available antirheumatic therapies is increasing rapidly. It is often difficult to differentiate drug effect from lung complications associated with the underlying rheumatologic condition. However, many antirheumatic therapies including methotrexate (MTX), tumor necrosis factor-alpha (TNF-α) antagonists, gold compounds, cyclophosphamide, leflunomide, and rituximab have been associated with pulmonary complications. The potential pulmonary complications due to these antirheumatic agents are reviewed.

MTX may present with an acute, subacute, and chronic pneumonitis. Treatment involves discontinuation of MTX with the addition of corticosteroids in severe cases. Most patients recover within days of cessation of therapy and have no sustained pulmonary dysfunction. Treatment with TNF-α antagonists increases the risk of pulmonary infections, especially tuberculosis, but can also induce a development of and/or an exacerbation of underlying interstitial lung disease. Etanercept may also be linked to a granulomatous inflammation. Gold-induced pulmonary disease typically presents with a fever and rash in the absence of clubbing or subcutaneous nodules unlike progression of the underlying rheumatologic disorder. The overall incidence of cyclophosphamide lung injury appears low, but can present both as an acute and chronic pneumonitis. Small case series also suggest possible pulmonary complications related to rituximab and leflunomide therapy and should be considered in patients with new pulmonary symptoms that are otherwise unexplained.

In Brief

This article reviews the pulmonary complications of commonly used anti-rheumatic therapies. In particular, we focus on methotrexate and TNF-α antagonist induced lung injury. We also briefly discuss the lung toxicity of gold compounds, cyclophosphomide, rituximab, and leflunomide.

Author Information

From the Division of Pulmonary and Critical Care, Department of Medicine, University of Pennsylvania, Philadelphia, PA.

Address correspondence to C. Jessica Dine, MD, Division of Pulmonary and Critical Care, Department of Medicine, University of Pennsylvania, 828 W. Gates Bldg, 3400 Spruce St., Philadelphia, PA 19104. E-mail: jessica.dine@uphs.upenn.edu.

© 2009 Lippincott Williams & Wilkins, Inc.